Reuters Health Information (2005-07-25): Monitoring may curb hepatotoxicity of isoniazid TB therapy
Monitoring may curb hepatotoxicity of isoniazid TB therapy
Last Updated: 2005-07-25 13:45:01 -0400 (Reuters Health)
NEW YORK (Reuters Health) - Because hepatotoxicity
associated with isoniazid therapy for tuberculosis is relatively
common, particularly in older patients, monitoring of aspartase
aminotransferase levels could be useful in detecting the condition,
researchers report in the July issue of Chest.
Dr. Timothy Self of the University of Tennessee Health Science
Center, Memphis and colleagues note that the side effects of such
therapy can range from mild transient elevations in aminotranferases to
rare cases of overt hepatitis.
In order to determine the overall incidence of isoniazid
hepatoxicity, the researchers examined data from a public health
department TB clinic obtained over a 7-year period. This covered 3377
patients aged 25 years or more.
On starting therapy, 19 had aminotranferase levels more than 5.3
times the upper limit of normal. This amounted to 5.6 per 1000
patients. Only 1 patient had prodromal symptoms associated with
At 1 month, the number of hepatotoxic event per 1000 patients was
2.75. Corresponding numbers at 3 and 6 months of therapy were 7.20 and
These events were more prevalent in older patients. In patients 34
year of age or less, the incidence was 4.40 per 1000. For patients aged
35 to 49 years, it was 8.54. For older patients, it was 20.83.
Age and a baseline aspartate aminotransferase level above the upper limit of normal were risk factors for hepatoxicity.
The researchers note that this and earlier reports "confirm that
serious hepatic dysfunction can occur in asymptomatic patients."
Given these findings, the team concludes that limited monitoring of
aminotransferase levels in all patients over the age of 35 and those
with other risk factors is appropriate.